Phenibut (brand names include Citrocard, Fenibut, Noofen, and Phenybut) is a central nervous system (CNS) depressant structurally related to the inhibitory neurotransmitter GABA (gamma-aminobutyric acid). Phenibut is also similar in structure to the drugs pregabalin (Lyrica) and baclofen. It is not approved for use in the U.S. but can be purchased online.
Abuse of Phenibut
Using phenibut in excessive doses is most often associated with recreational (non-medical) use. Side effects include its ability to induce profound lethargy even in moderate doses and its potential for abuse and the development of physical dependence. A few studies have suggested that tolerance to phenibut can develop rapidly. Because research is scant, most of the information about withdrawal symptoms associated with stopping phenibut use comes from anecdotal reports.
Sought-after effects include reduced stress and anxiety, sedation, and increased ability to focus at low doses.
Based on information culled from anecdotal reports and one case study from 2013, the withdrawal process associated with cessation of phenibut may have the following characteristics:
- A relatively rapid onset that occurs within 4-6 hours after stopping use, with a half-life of about five hours
- A variety of symptoms, some that have the potential to be dangerous
- A relatively long withdrawal period that can last 2-4 weeks
Symptoms that may occur during the withdrawal process are varied and include the following:
- Panic attacks
- Susceptibility to stress
- Irritability and agitation
- Profound depression
- Loss of appetite
- Muscle cramps
- Stomach cramps
- Nausea and vomiting
- Irregular heartbeat
- Elevated blood pressure
- Sweating, fever, and chills
- Drug cravings
- Problems with memory
- Poor concentration
- Hallucinations (rarely)
- Tremors (rarely)
Managing Withdrawal Symptoms
There are no formal withdrawal management guidelines for treating people who have abused phenibut and are trying to detox. In the case study mentioned above, the approach to withdrawal management was to administer baclofen on a tapering schedule to help the individual safely withdraw from phenibut for a course of 21 weeks. In the beginning, relatively high amounts of baclofen were needed at about 10 mg of baclofen for every one gram of phenibut that was typically ingested by the individual.
Another case study from 2012 documented the case of a person who, while undergoing withdrawal from phenibut, developed psychotic symptoms, including delusions and hallucinations. From this case, it was surmised that phenibut withdrawal might be similar to severe withdrawal syndromes associated with alcohol (delirium tremens) and benzodiazepines.
Such withdrawal symptoms can prove lethal, and for this reason, among others, persons who are abusing phenibut should consult a doctor or addiction treatment centers before attempting to discontinue the drug. The best courses of action are to get professional help and use a tapering schedule and/or undergo a medically-assisted detox.
Signs of Abuse
Given that tolerance to phenibut tends to develop rapidly, individuals who purchase the substance illicitly and use it to reduce anxiety, or as a cognitive enhancer or sleep aid, are particularly susceptible to abusing it.
Signs of abuse may include the following:
- Withdrawal symptoms associated with abrupt cessation, which implies chemical dependence
- Frequent cravings to use the drug
- Problems controlling the use of the drug, using more or for longer than originally intended
- Spending significant time and resources to obtain and use the drug
- Using the drug to cope with everyday stresses
- Neglecting important commitments or activities in favor of drug use
- Continuing to use the drug despite being aware of the problems it is causing
- High tolerance, indicating that the individual is using increasing amounts of the substance and most likely at more frequent intervals
Adverse effects associated with using the drug can include the following:
- Problems at work or school
- Significant distress or dysfunction
- Problems with interpersonal relationships
- Problems with physical or mental health
- Financial problems associated with the drug’s cost
- Frequent romanticizing about drug use
Typically, an individual displaying two or more of these above signs and symptoms would be suspected of having a substance use disorder.
Getting Treatment for Addiction
It is important to stress that simply undergoing the withdrawal process either by using the cold-turkey approach or undergoing a professional withdrawal management program is not sufficient enough to establish recovery. Instead, people with substance use disorders should participate in long-term treatment programs once they complete the detox process.
These programs, such as those offered by Just Believe Recovery, should include some form of psychotherapy, peer support groups participation, medical management as needed, and other evidence-based interventions found to be appropriate for the individual.
Recovery from substance abuse or addiction usually requires years of involvement in treatment, established abstinence, and social and medical/mental health support. And because we are referring to what most medical experts now believe to be a chronic disease, most individuals will experience numerous ups and downs that may include relapse, recovery, and recommitment.
If you are ready to reclaim your life, free from the use of drugs and alcohol, we urge you to contact us today and find out how we can help!